Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 243, NWS Bismarck, ND

August 23, 2018Grant County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 23, 2018, 7:13 PM MDT for Grant County, Morton County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2018, 7:13 PM MDT (01:13 UTC)
Expired
Aug 23, 2018, 8:15 PM MDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Grant County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 52 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
681 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

921 
WUUS53 KBIS 240113
SVRBIS
NDC037-059-240215-
/O.NEW.KBIS.SV.W.0243.180824T0113Z-180824T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
813 PM CDT THU AUG 23 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morton County in south central North Dakota...
  East central Grant County in south central North Dakota...

* Until 915 PM CDT/815 PM MDT/.

* At 813 PM CDT/713 PM MDT/, a severe thunderstorm was located 10
  miles west of Solen, or 26 miles north of Selfridge, moving
  southwest at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Flasher around 845 PM CDT.

Other locations impacted by this severe thunderstorm include Breien
and Raleigh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4625 10131 4649 10130 4654 10096 4640 10085
      4639 10088 4641 10088 4640 10091 4633 10097
      4631 10099 4632 10101 4630 10101 4627 10108
      4628 10109 4626 10110
TIME...MOT...LOC 0113Z 063DEG 13KT 4642 10101 

HAIL...1.00IN
WIND...<50MPH
 
$$

ABELING
3 follow-up statements
266 
WWUS53 KBIS 240135
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
835 PM CDT THU AUG 23 2018

NDC037-059-240215-
/O.CON.KBIS.SV.W.0243.000000T0000Z-180824T0215Z/
Morton ND-Grant ND-
835 PM CDT THU AUG 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
CDT/815 PM MDT/ FOR SOUTHEASTERN MORTON AND EASTERN GRANT COUNTIES...

At 835 PM CDT/735 PM MDT/, a severe thunderstorm was located 9 miles
west of Solen, or 25 miles north of Selfridge, and is nearly
stationary.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
southeastern Morton and eastern Grant Counties, including the
following locations... Breien.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4629 10125 4649 10129 4654 10096 4640 10085
      4639 10088 4641 10088 4640 10091 4633 10097
      4631 10099 4632 10101 4630 10101 4627 10108
      4628 10109 4626 10110
TIME...MOT...LOC 0135Z 270DEG 1KT 4640 10100 

HAIL...1.00IN
WIND...<50MPH
 
$$

ABELING
974 
WWUS53 KBIS 240154
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
854 PM CDT THU AUG 23 2018

NDC037-240203-
/O.CAN.KBIS.SV.W.0243.000000T0000Z-180824T0215Z/
Grant ND-
854 PM CDT THU AUG 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4631 10105 4637 10105 4637 10120 4651 10118
      4654 10096 4640 10085 4639 10088 4641 10088
      4640 10091 4633 10097 4631 10099 4632 10101
      4630 10101
TIME...MOT...LOC 0153Z 212DEG 2KT 4641 10097 

$$

NDC059-240215-
/O.CON.KBIS.SV.W.0243.000000T0000Z-180824T0215Z/
Morton ND-
854 PM CDT THU AUG 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN MORTON COUNTY...

At 853 PM CDT, a severe thunderstorm was located 8 miles west of
Solen, or 25 miles north of Selfridge, and is nearly stationary.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Breien.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4631 10105 4637 10105 4637 10120 4651 10118
      4654 10096 4640 10085 4639 10088 4641 10088
      4640 10091 4633 10097 4631 10099 4632 10101
      4630 10101
TIME...MOT...LOC 0153Z 212DEG 2KT 4641 10097 

HAIL...1.00IN
WIND...<50MPH
 
$$

ABELING
982 
WWUS53 KBIS 240214
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
914 PM CDT THU AUG 23 2018

NDC059-240223-
/O.EXP.KBIS.SV.W.0243.000000T0000Z-180824T0215Z/
Morton ND-
914 PM CDT THU AUG 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON COUNTY
WILL EXPIRE AT 915 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4631 10105 4637 10105 4637 10120 4651 10118
      4654 10096 4640 10085 4639 10088 4641 10088
      4640 10091 4633 10097 4631 10099 4632 10101
      4630 10101
TIME...MOT...LOC 0213Z 063DEG 13KT 4638 10106 

$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 5:21 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 23, 5:21 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
621 PM CDT Thu Aug 23 2018

.UPDATE...
Issued at 615 PM CDT Thu Aug 23 2018

Severe Thunderstorm watch #348 in effect through 1 am CDT for far
south central North Dakota, including Dickey, Lamoure, Mcintosh
and Logan counties.

In addition, heavy rain threat extends across south central North
Dakota this evening. Current forecast trending ok.

&&

.SHORT TERM...(This evening through Friday)
Issued at 235 PM CDT Thu Aug 23 2018

Thunderstorms with very heavy rainfall develop early this evening
and continue through tonight, before drying out and warming up on
Friday.

A low pressure system centered over the North Dakota/Montana
border continues to slowly move eastward through western and
central North Dakota. Current radar and surface weather
observations show an area of scattered showers with embedded
thunderstorms along and near a boundary oriented northwest to
southeast across western and south central North Dakota.

The latest CAM model guidance has been very consistent from run to
run in regards to an increase in thunderstorm coverage this
evening and into tonight. Forecast RAP/NAM soundings show a very
favorable environment for flash flooding. The CAPE profile is long
and skinny with a deep warm cloud layer between 10kft and 11kft.
In addition, the vertical profile is very moist with precipitable
water values exceeding the 90th percentile based on the SPC
sounding climatology for this time of year. With corfidi vectors
generally below 10 kts and very weak cloud layer winds, storms
will likely move very slowly. With all of that being said, any
storm that does develop has the potential to produce very heavy
rainfall, with localized flash flooding possible.

A few marginally severe storms are also possible with large hail
up to quarter size and gusty winds. Given relatively weak
environmental shear and modest instability, widespread severe
weather is not expected this evening and tonight. Flash flooding
looks to be the main threat.

A return ridge moves in for tomorrow, leading to dry weather and
decreasing cloud cover from west to east. The latest suite of
model guidance suggests highs in the mid to upper 80s across most
of western and central North Dakota Friday afternoon.

.LONG TERM...(Friday night through Thursday)
Issued at 235 PM CDT Thu Aug 23 2018

An active weather pattern is expected this weekend and into early
next week with cooler temperatures arriving by Sunday.

The 12z iterations of the ECMWF/GFS show a series of shortwaves
moving through western and central North Dakota ahead of an
incoming upper level trough on Saturday through Tuesday night.
Several rounds of scattered showers and thunderstorms are expected
during this time. The severe threat looks questionable at this
time. This is because a high shear, low CAPE environment looks to
be in place throughout this period. The GFS/ECMWF both show
impressive 0 to 6 km bulk shear values between 40 and 60 kts
across all of western and central North Dakota from Saturday
through Tuesday night.

With that being said, southeast North Dakota looks to feature
enough instability on Saturday for possible severe weather as
MUCAPE values exceed 1000 J/kg. Severe weather may also be
possible to the far south on Sunday, along the South Dakota border
where instability ranges between 1000 and 1500 J/kg. Instability
on Monday looks to be weak across all of western and central North
Dakota, so severe weather looks to be least likely on Monday.

The trough axis moves through North Dakota on Tuesday and brings
one more round of showers and storms before drying back out on
Wednesday as zonal flow returns. Temperatures look to be below
average early next week with highs in the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 615 PM CDT Thu Aug 23 2018

Hazards to aviation include Thunderstorms KDIK-KBIS-KJMS between
00z-06z, with the most numerous storms KBIS-KJMS. Ocnly MVFR-IFR
conditions in storms. Otherwise conditions VFR or becoming VFR
after 06z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...TK
LONG TERM...TK
AVIATION...WAA
Hazardous weather outlook, Aug 23, 5:35 PM MDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
635 PM CDT Thu Aug 23 2018

NDZ047-048-050-051-242345-
Logan-La Moure-McIntosh-Dickey-
635 PM CDT Thu Aug 23 2018

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

Widespread thunderstorms are expected over south central this
evening into tonight. Storms will be slow moving and have
abundant moisture available, leading to locally heavy rainfall
and torrential downpours. Rainfall amounts between one and four
inches are possible.

A few storms could be severe with large hail up to the size of
quarters and wind gusts to 60 mph are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance of thunderstorms Saturday with better
chances Sunday through Tuesday. At this time, the best chances for
a few strong storms will be late Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday evening and Thursday
night.

NDZ019>022-034>037-042-045-046-242345-
Mercer-Oliver-McLean-Sheridan-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-
635 PM CDT Thu Aug 23 2018 /535 PM MDT Thu Aug 23 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Widespread thunderstorms tonight will bring the threat for
locally heavy rainfall with any stronger storms.

There will also be a threat for severe weather this evening, with
hail up to quarter size and winds gusting to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance of thunderstorms Saturday with better
chances Sunday through Tuesday. At this time, the best chances for
a few strong storms will be late Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

NDZ001>005-009>013-017-018-023-025-031>033-040-041-043-044-242345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Wells-Foster-Golden Valley-Billings-
Stark-Slope-Hettinger-Bowman-Adams-
635 PM CDT Thu Aug 23 2018 /535 PM MDT Thu Aug 23 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms will develop this afternoon and tonight
across western and central North Dakota. The threat for severe
weather will be low over the northwest and north central.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance of thunderstorms Saturday with better
chances Sunday through Tuesday. At this time, the best chances for
a few strong storms will be late Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

In the hours before

Local storm report, Aug 23, 2:35 PM MDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CDT THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       BEACH                   46.92N 104.00W
08/23/2018  M2.38 INCH       GOLDEN VALLEY      ND   PUBLIC

            PUBLIC REPORT OF 2.08 AND 2.38 INCHES OF
            RAIN IN BEACH BETWEEN 730 AND 930 AM. TWO
            CITY BLOCKS SEPARATED THE TWO RAIN REPORTS.
            ALSO A LOT OF HALF INCH AND SMALLER HAIL.
            HAIL STILL PILED UP IN DRIFTS.

&&
Special weather statement, Aug 23, 3:26 PM MDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Bismarck ND
426 PM CDT THU AUG 23 2018

NDZ018-019-033-034-041-042-232215-
Grant ND-Hettinger ND-Stark ND-Mercer ND-Morton ND-Dunn ND-
426 PM CDT THU AUG 23 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DUNN...
NORTHEASTERN HETTINGER...NORTHWESTERN MORTON...EASTERN STARK...
SOUTHWESTERN MERCER AND NORTHWESTERN GRANT COUNTIES UNTIL 515 PM
CDT/415 PM MDT/...

At 425 PM CDT/325 PM MDT/, strong thunderstorms were located along a
line extending from 6 miles northeast of Dunn Center to 16 miles west
of Heart Butte Dam. Movement was southeast at 15 mph.

Wind gusts to 40 mph will be possible with these storms.

Locations impacted include...
Hebron, Richardton, Halliday, Dodge, Marshall and Twin Buttes.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4654 10220 4747 10259 4756 10227 4661 10176
TIME...MOT...LOC 2125Z 315DEG 13KT 4740 10249 4663 10216

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:36 PM MDTSevere Thunderstorm WarningBISGrant, Sioux38 min
Aug 23, 8:53 PM MDTSpecial Weather StatementBISEmmons37 min
Aug 23, 9:34 PM MDTSpecial Weather StatementBISEmmons, Logan, McIntosh41 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.